Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS San Diego, CA

January 17, 2019Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jan 17, 2019, 11:22 AM PST for Riverside County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 17, 2019, 11:22 AM PST (19:22 UTC)
Expired
Jan 17, 2019, 2:15 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 1:30 PM PSTFLOOD8 Sse Corona, CAWARM SPRINGS DR CLOSED AT TRILOGY PKWY DUE TO FLOODING.
Jan 17, 1:40 PM PSTFLASH FLOOD9 Nw Lake Elsinore, CACORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9 NW LAKE ELSINORE. WATER RUNNING THROUGH BACKYARD OF HOME IN THE GLEN EDEN AREA. VIDEO SHARED BY CALFIRE RIVERSIDE ON TWITTER.
Jan 17, 1:40 PM PSTFLASH FLOOD9 Nw Lake Elsinore, CAWATER RUNNING THROUGH BACKYARD OF HOME IN THE GLEN EDEN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS56 KSGX 171922
FFWSGX
CAC065-172215-
/O.NEW.KSGX.FF.W.0003.190117T1922Z-190117T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1122 AM PST THU JAN 17 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 215 PM PST

* At 1115 AM PST, Doppler radar indicated persistent heavy rain bands
  moving into the Holy Burn scar with significant rainfall upstream.
  Flash flooding in creeks and debris flows are expected. In addition,
  excessive rainfall will likely result in debris flows within and
  downstream of the Holy Fire burn scar. The debris flow can consist of
  rock, water, mud, vegetation and other loose materials. This includes
  Leach, Coldwater, Indian, Horsethief, Leach and McVicker Canyons.
  Rainfall rates of 0.30 inches in 30 minutes and 0.70 in 60 minutes
  through 1 pm. Obey road closures and evacuations. 

* Some locations that will likely experience flooding include...
  Western Lake Elsinore, Temescal Valley, Ortega Highway 75 and 
  Lakeland Village.

LAT...LON 3379 11752 3373 11738 3363 11736 3363 11744
      3366 11741 3371 11748 3371 11753 3376 11754

$$

Tardy
2 follow-up statements
609 
WGUS76 KSGX 172126
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
126 PM PST THU JAN 17 2019

CAC065-172215-
/O.CON.KSGX.FF.W.0003.000000T0000Z-190117T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
126 PM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PST FOR
RIVERSIDE COUNTY...

At 122 PM PST, Doppler radar indicated continued rainfall over the
Holy burn scar but it has become lighter and intermittent. 1 hour
rainfall rates of 0.20 to 0.40 inches per hour are still expected
through 215 pm. Significant water flows and some debris flow have
been reported downstream of the Holy scar in western Riverside
County. In the past 24 hours the upper canyons have received 
2.5 to 3.5 inches of rain. Obey road closures and evacuation notices.


Some locations that will experience likely flooding include...
Western Lake Elsinore, Temescal Valley, Ortega Highway and Lakeland
Village.

LAT...LON 3379 11752 3373 11738 3363 11736 3363 11744
      3366 11741 3371 11748 3371 11753 3376 11754

$$

Tardy
680 
WGUS76 KSGX 172221
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
221 PM PST THU JAN 17 2019

CAC065-172228-
/O.EXP.KSGX.FF.W.0003.000000T0000Z-190117T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
221 PM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY HAS EXPIRED...

The heaviest rain has moved through the Holy Burn scar but rainfall
rates of 0.20 to 0.40 inches per hour can still be expected 
intermittently through 5 pm.

The Santa Ana mountain region had received 3.5 inches of rain in the 
upper canyons during the past 18 hours so creeks will continue to 
flow. Low lying areas will remain flooded and debris flows are still 
possible. Obey road closures and evacuations. 

LAT...LON 3379 11752 3373 11738 3363 11736 3363 11744
      3366 11741 3371 11748 3371 11753 3376 11754

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 17, 9:19 AM PST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 17, 9:19 AM PST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
919 AM PST Thu Jan 17 2019

.SYNOPSIS...
Light to moderate showers will continue at times this morning,
then moderate to heavy showers move in from the northwest late
this morning through the afternoon. Gusty winds will develop
today over the mountains and deserts with snow above 8500 ft
elevation. The storm departs Friday and high pressure will bring
fair and warmer weather with periods of offshore winds this
weekend and next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A Pacific storm centered off the WA/OR coast, with a cold front
extending southward into SoCal will continue to bring cloudy
skies, widespread rain showers and windy conditions through
Friday morning as it moves inland.

The heaviest rainfall is currently north of Orange and Riverside
Counties but will likely migrate southward into this afternoon
before tapering off by early Friday morning. Additional rainfall
amounts of one quarter to one half inch is expected in the lower
elevations west of the mtns. Amounts in on the coastal mtn slopes
will likely range between 1 and 2.5 inches with the greater
amounts in the San Bernardino mtns, decreasing southward. Snow
levels are expected to remain above 8,000 ft with significant
accumulations above 8,500 ft. A Flash Flood Watch remains in
effect through this afternoon for portions of Orange, Riverside
and San Bernardino Counties.

Winds are currently increasing from the south and southwest,
gusting 25 to 35 mph. Winds will continue to strengthen through
today and into tonight before weakening on Friday morning. A wind
advisory remains in effect through Friday morning for the mtns and
adjacent desert areas where wind gusts could reach 55-65 mph at
times.

Daytime temperatures increase a little on Friday then much warmer
on Sat and Sunday a high pressure ridge builds over the Desert
Southwest and offshore flow develops in response to a sfc high
moving into the Great Basin. Daytime temperatures will likely be
in the 70s west of the mtns and in the lower deserts. Some
locations in the inland valleys could reach the low 80s on
Saturday. The offshore flow could produce gusty northeast to east
winds, with gusts reaching 45 mph lat Sat morning into Sat
afternoon.

Winds turn onshore again late Sunday and become gusty over the mountains
and deserts as a trough of low pressure moves inland to the north
then southeast across the Great Basin by Tuesday. Daytime
temperatures return to near seasonal averages on Monday before
offshore flow develops on Tue with higher temps returning for the
middle of next week.

&&

.AVIATION...
171630Z...Coast/Valleys...Widespread BKN-OVC clouds will continue
through today. RA will persist most of the day for the Inland Empire
and Orange County, with less coverage further south. RA heavy at
times for KSNA/KONT/KSBD especially from 16-23Z, and will reduce VIS
to 1-3SM at times with widespread terrain obscurations. Cigs will
remain 500-1500 ft MSL most of the day. Rain in these areas should
diminish after 01Z Friday.

Further south for KSAN/KCRQ the best chance for rainfall will be 18-
03Z, but overall should be less frequent and lighter in intensity.
Cigs in these areas generally 2000-4000 ft MSL this morning but
lower to 1000-2000 ft MSL this afternoon. Expect ceilings of 400-
1000 ft MSL most locations this evening, with gradual improvement
after 06Z.

Mountains...Widespread terrain obscurations in clouds, rain, and fog
will continue through this evening, with some decrease in
obscurations Thursday night. Areas of southwest to west surface
winds 20-35 knots with local gusts 40-50 knots will occur near
ridges and desert slopes through Thursday night along with strong
up/downdrafts.

Deserts...Widespread BKN-OVC clouds with variable bases, 3000-8000
ft MSL will continue today. Patchy fog will reduce visibilities to
1/2-3 SM at times through 18Z. Scattered light showers are expected
through 00Z. Gradual clearing expected overnight tonight.

&&

.MARINE...
Large west-northwest swell will arrive this afternoon, peak tonight
and Friday morning, then gradually subside Friday afternoon and
night. The outer coastal waters (30-60 NM from the coast) will have
combined seas 12-16 feet at the peak, with 8-12 feet in the inner
coastal waters (less than 30 NM from the coast). Periods will be 16-
18 seconds. Due to large breaking waves, entrances to harbors and
bays will be difficult for small craft. A Small Craft Advisory
begins at 2PM today, and has been extended until 4 AM Saturday.

&&

.BEACHES...
Large west-northwest swell will arrive this afternoon, peak
overnight tonight and Friday, then generally lowering Friday night.
Surf will be highest at the southern San Diego County beaches.
During the peak period, surf could locally reach 13-15 feet on west
facing beaches south of Encinitas, especially around Sunset Cliffs.
Elsewhere for the San Diego County beaches values of generally 8 to
12 feet are expected at the peak, with 6 to 9 feet for the Orange
County beaches. The high tide around 600 AM Friday will be around 6
feet, which could combine with the high surf to generate minor
coastal flooding in some spots. A High Surf Advisory is in effect
from this afternoon until 4 AM Saturday.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 7 AM PST Friday for Apple and Lucerne
     Valleys-Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

     Flash Flood Watch until 6 PM PST this evening for Orange County
     Coastal Areas-Orange County Inland Areas-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-Santa Ana
     Mountains and Foothills.

     Beach Hazards Statement until 2 PM PST this afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     High Surf Advisory from 2 PM this afternoon to 4 AM PST Saturday
     for Orange County Coastal Areas-San Diego County Coastal
     Areas.

PZ...Small Craft Advisory for hazardous seas from 2 PM this afternoon
     to 4 AM PST Saturday for Coastal Waters from San Mateo
     Point to the Mexican Border and out to 30 nm-Waters from
     San Mateo point to the Mexican Border Extending 30 to 60 nm
     out including San Clemente Island.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...APR

In the hours before

Local storm report, Jan 17, 7:41 AM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
741 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     FLASH FLOOD      2 SE COSTA MESA         33.65N 117.89W
01/17/2019                   ORANGE             CA   TRAINED SPOTTER

            SIGNIFICANT STREET FLOODING INCLUDING ROADS
            UNDER SEVERAL INCHES OF WATER DUE TO HIGH
            RAINFALL RATES.

&&

CO
Local storm report, Jan 17, 10:49 AM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1049 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     FLOOD            5 NNW FONTANA           34.17N 117.46W
01/17/2019                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            BEGINNING OF SOUTHBOUND OFF RAMP IS FLOODED.

&&

CO
Local storm report, Jan 17, 11:03 AM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1103 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     FLOOD            9 W CRESTLINE           34.26N 117.45W
01/17/2019                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            WATER POOLING IN LANE 1 OF I-15N AT BLUE
            CUT.

&&

CO
Local storm report, Jan 17, 11:08 AM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1108 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     DEBRIS FLOW      1 WNW RUNNING SPRINGS   34.22N 117.13W
01/17/2019                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MUD/ROCK SLIDE. ROCK AND DEBRIS COMPLETELY
            BLOCKING LANES. I-18 AT LIVE OAK DR.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 5:16 PM PSTSmall Craft Advisory for Hazardous SeasSGX58 hr
Jan 16, 7:20 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino115 min
Jan 17, 8:38 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego5 hr
Jan 17, 10:36 AM PSTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Jan 17, 1:34 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.